The tau constant and the edge connectivity of a metrized graph

Cinkir Z.

ELECTRONIC JOURNAL OF COMBINATORICS, vol.19, no.4, 2012 (SCI-Expanded) identifier identifier

  • Publication Type: Article / Article
  • Volume: 19 Issue: 4
  • Publication Date: 2012
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Abdullah Gül University Affiliated: No


The tau constant is an important invariant of a metrized graph. It has connections to other graph invariants such as Kirchhoff index, and it has applications to arithmetic properties of algebraic curves. We show how the tau constant of a metrized graph changes under successive edge contractions and deletions. We prove identities which we call "contraction", "deletion", and "contraction-deletion" identities on a metrized graph. By establishing a lower bound for the tau constant in terms of the edge connectivity, we prove that Baker and Rumely's lower bound conjecture on the tau constant holds for metrized graphs with edge connectivity 5 or more. We show that proving this conjecture for 3-regular graphs is enough to prove it for all graphs.